Papoutsaki, D. (2017) Job separation rates of immigrants and natives in the UK during the Great Recession. International Journal of Manpower, 38 (7). pp. 1036-1054. ISSN 0143-7720
Abstract
Purpose The purpose of this paper is to assess the probability of job separations of immigrants and natives in the UK before and during the economic crisis of 2008.
Design/methodology/approach A mixed proportional hazard duration model with a semi-parametric piecewise constant baseline hazard is used on a data sample of inflows into employment.
Findings It is found that the crisis increased the probability of exits to unemployment for all groups, while immigrants from the new countries of the European Union seemed to have the lowest hazard towards unemployment even after controlling for their demographic and labour market characteristics. More specifically, even when we account for the fact that they tend to cluster in jobs that are most vulnerable to the business cycle, they are still less likely to exit dependent employment than natives. However, this migrant group is adversely affected by the crisis the most.
Research limitations/implications Possible implications of out-migration of the lower performers are discussed.
Originality/value This paper makes use of the panel element of the UK Quarterly Labour Force Survey, and uses duration analysis on the individual level to assess the labour market outcomes of natives and immigrants in the UK.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Editors: |
|
Copyright, Publisher and Additional Information: | © Emerald Publishing Limited 2017. This is an author produced version of a paper subsequently published in International Journal of Manpower. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Duration models, Migration, Economic crisis, Job separations |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > Department of Economics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 01 Nov 2017 12:17 |
Last Modified: | 31 Mar 2018 18:01 |
Published Version: | https://doi.org/10.1108/IJM-08-2017-0187 |
Status: | Published |
Publisher: | Emerald |
Refereed: | Yes |
Identification Number: | 10.1108/IJM-08-2017-0187 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:123292 |